Mississippi, 2015

Flash Flood and Hail in Mississippi, June 23 to 24, 2015

June 23 to 24, 2015 · NWS MEG · 6 events in 6 counties and zones

Showers and thunderstorms developed over West Tennessee in response to daytime heating during the evening hours of June 23, 2015. The showers and thunderstorms eventually evolved into a large thunderstorm complex by the late evening and early morning hours which shifted south into North Mississippi before dying out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed over West Tennessee in response to daytime heating during the evening hours of June 23, 2015. The showers and thunderstorms eventually evolved into a large thunderstorm complex by the late evening and early morning hours which shifted south into North Mississippi before dying out. Redevelopment of showers and thunderstorms occurred across West Tennessee and North Mississippi on June 24th, 2015 as daytime heating interacted with lingering old outflow boundaries from the large thunderstorm complex. Damaging winds, large hail, and flash flooding occurred from the convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 10:24 PM CST, 1 minute earlier.

Area forecast discussion, Jun 23, 10:24 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 PM CDT TUE JUN 23 2015

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&
.PREV DISCUSSION... /ISSUED 1022 PM CDT TUE JUN 23 2015/

UPDATE...EVENING UPDATE

IT NOW LOOKS MORE LIKELY THAT THUNDERSTORMS WILL CONTINUE
OVERNIGHT PUSHING SOUTH ACROSS MOST IF NOT ALL OF THE MIDSOUTH.
ADJUSTED POPS ACCORDINGLY. STORMS WILL MAINLY IMPACT WEST
TENNESSEE AND NORTH MISSISSIPPI...BUT CANNOT BE RULED OUT
ANYWHERE. FREQUENT LIGHTENING AND VERY HEAVY RAINFALL CAN BE
EXPECTED. LOCALIZED FLOODING IS POSSIBLE. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

30

PREV DISCUSSION... /ISSUED 719 PM CDT TUE JUN 23 2015/

UPDATE...EVENING UPDATE.

DISCUSSION...
INCREASED POPS ACROSS WEST TENNESSEE...THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS. DON'T THINK THERE IS ANY REAL SEVERE THREAT
BUT LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING IS LIKELY. STORMS
SHOULD DIMINISH IN BOTH INTENSITY AND COVERAGE AFTER SUNSET.

PREV DISCUSSION... /ISSUED 623 PM CDT TUE JUN 23 2015/

CURRENTLY...STRONG UPPER RIDGE EXTENDS FROM THE SOUTHERN PLAINS
INTO THE MIDSOUTH. MEANWHILE A WEAK COLD FRONT HAS PUSHED INTO
SOUTHERN MISSOURI AND WESTERN KY...JUST NORTH OF THE MIDSOUTH.
VERY WARM AIR HAS PUSHED INTO THE MIDSOUTH WITH TEMPS IN THE MID
90S ACROSS MUCH OF THE AREA. SURFACE DEWPOINTS ARE POOLING ACROSS
THE REGION...SOUTH OF THE COLD FRONT...WITH READINGS IN THE MID
TO SOMETIMES UPPER 70S. THIS IS CREATING HEAT INDEX VALUES ABOVE
105 ACROSS MUCH OF THE MIDSOUTH. HAVE EXPANDED THE HEAT ADVISORY
TO COVER MOST OF THE MIDSOUTH THIS AFTERNOON INTO WEDNESDAY.

THE HRRR HAS BEEN TRYING TO DEVELOP CONVECTION ALONG THE WEAK COLD
FRONT TO THE NORTH FOR THE LAST FEW HOURS BUT IT HAS NOT HAPPENED
YET. GIVEN THE WEAK CAP AND SBCAPES AROUND 5000 J/KG THERE IS
STILL THE POSSIBILITY OF ISOLATED STORMS DEVELOPING OVER THE NEXT
FEW HOURS.

TONIGHT...ANY CONVECTION WILL DISSIPATE BY 02Z OR SO WITH MOSTLY
CLEAR SKIES AND WARM TEMPERATURES OVERNIGHT. LOWS IN THE 70S.

WEDNESDAY...ANOTHER VERY HOT AND HUMID DAY WITH THE UPPER RIDGE
CENTERED OVER THE AREA. EXPECT HIGHS IN THE MID 90S AND DEWPOINTS
IN THE MID 70S. THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH 7 PM
THURSDAY FOR MOST OF THE MIDSOUTH FOR HEAT INDICES EXCEEDING 105
DEGREES WEDNESDAY AFTERNOON. AN ISOLATED AFTERNOON STORM COULD
OCCUR ANYWHERE BUT THE BEST CHANCE WILL PROBABLY BE ACROSS NORTH
MISSISSIPPI.

THURSDAY...THE UPPER RIDGE WEAKENS A BIT ON THURSDAY BUT STILL
HOT AND HUMID. HEAT ADVISORIES MAY NEED TO BE EXTENDED. STILL VERY
WARM AIRMASS ACROSS THE REGION WITH 925MB TEMPS OF 28C ACROSS MUCH
OF THE AREA. MODELS ARE POINTING TOWARD INCREASING MOISTURE MOVING
UP FROM THE GULF WITH BETTER CHANCES OF AFTERNOON SHOWERS AND
THUNDERSTORMS ACROSS NORTH MISSISSIPPI.

FRIDAY AND SATURDAY...MAJOR PATTERN SHIFT AS THE UPPER RIDGE
BREAKS DOWN AND A DEEP UPPER TROF DEVELOPS OVER THE EASTERN U.S.
A COLD FRONT WILL PUSH THROUGH THE AREA FRIDAY INTO SATURDAY
MORNING WITH NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD. MUCH COOLER AND
DRIER WEATHER WILL SETTLE OVER THE REGION LATER SATURDAY INTO
EARLY NEXT WEEK AS THE REGION REMAINS UNDER THE INFLUENCE OF THE
UNSEASONABLE DEEP UPPER TROF.

SJM

&&

.AVIATION...
06Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL AFFECT TUP THROUGH 24/08Z.
OTHERWISE...SHORT TERM TRENDS SUGGEST A WEAK SURFACE BOUNDARY AND
LEFTOVER OUTFLOW BOUNDARIES FROM TONIGHT/S CONVECTIVE ACTIVITY MAY
INTERACT WITH AN UNSTABLE ATMOSPHERE TO TRIGGER REDEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS TAF SITES...PREDOMINANTLY AT
MKL...TUP...AND MEM MAINLY AFTER 24/17Z. TEMPORARY IFR CONDITIONS
POSSIBLE WITHIN THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED
TO PERSIST THROUGH MUCH OF THE PERIOD. LIGHT W/NW WINDS WILL VEER
N ON WEDNESDAY.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR DUNKLIN-
     PEMISCOT.

MS...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR CHESTER-
     CROCKETT-DYER-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-LAKE-
     LAUDERDALE-MADISON-MCNAIRY-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jun 23, 9:20 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 PM CDT TUE JUN 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-250530-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1020 PM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS MAY PUSH SOUTH SOUTH ACROSS THE
MIDSOUTH OVERNIGHT...MAINLY IMPACTING WEST TENNESSEE AND NORTH
MISSISSIPPI...BUT STORMS CANNOT BE RULED OUT ANYWHERE. FREQUENT
LIGHTENING AND VERY HEAVY RAINFALL CAN BE EXPECTED. LOCALIZED
FLOODING IS POSSIBLE.  WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR WEDNESDAY FOR MOST OF
THE MIDSOUTH INCLUDING NORTH MISSISSIPPI...EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL AND MUCH OF WEST TENNESSEE. HEAT INDICES
EXCEEDING 105 DEGREES ARE EXPECTED ACROSS THE ADVISORY AREA
WEDNESDAY AFTERNOON.

HEAT ADVISORIES MAY BE NEEDED ON THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO
SATURDAY AS A COLD FRONT MOVES THROUGH THE MID-SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 6:04 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT TUE JUN 23 2015

TNZ020-051-240030-
GIBSON TN-CROCKETT TN-
704 PM CDT TUE JUN 23 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 730 PM CDT FOR...

SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
EASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...

AT 704 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR DYER...OR 13 MILES NORTHWEST OF HUMBOLDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN GIBSON AND EASTERN CROCKETT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3601 8913 3610 8900 3592 8870 3579 8894
TIME...MOT...LOC 0004Z 317DEG 12KT 3600 8901

The radar

The Columbus AFB radar (KGWX), 79 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tishomingo

When
June 23, 10:25 PM CST to 10:45 PM CST
Where
Tishomingo County, 2.7 mi E of Neil to 0.48 mi NE of Belmont
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.599, -88.183

Straight line winds knocked trees down near Tishomingo State Park, Dennis and the Belmont area.

Thunderstorm Wind, Itawamba

When
June 23, 11:05 PM CST to 11:15 PM CST
Where
Itawamba County, Mantachie to 1.1 mi SE of Mantachie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.330, -88.500

Straight line winds knocked down large trees and power lines near Mantachie.

Hail, Lee

When
June 24, 2:55 PM CST to 3:00 PM CST
Where
Lee County, Guntown
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.450, -88.670

Thunderstorm Wind, Pontotoc

When
June 24, 3:00 PM CST to 3:05 PM CST
Where
Pontotoc County, Sherman to 1.82 mi ENE of Gershorm
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -88.850

Straight line winds knocked down a couple of trees and power lines from near Sherman to New Houlka.

Thunderstorm Wind, Tunica

When
June 24, 4:00 PM CST to 4:10 PM CST
Where
Tunica County, 2.71 mi WNW of Hollywood to Tunica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.761, -90.396

Straight line winds knocked down several trees and power lines near Tunica.

Flash Flood, Calhoun

When
June 24, 5:10 PM CST to 6:45 PM CST
Where
Calhoun County, 0.99 mi SW of Vardaman to 1.13 mi NNW of Vardaman
Cause
Heavy Rain
Reported by
Public
Coordinates
33.862, -89.194

Heavy rain produced flash flooding in Vardaman. One road had up to a foot of water covering it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588894, 588897, 588917, 588916, 588918, 588919.